Alert archive / Missouri / Flash Flood Watches in 2020
Flash Flood Watch 3, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at May 24, 2020, 3:33 AM CDT for 29 counties in Missouri; 7 counties in Kansas. It took effect at May 24, 2020, 5:00 PM CDT. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2020, 3:33 AM CDT (08:33 UTC)
- In effect from
- May 24, 2020, 5:00 PM CDT
- Expired
- May 26, 2020, 4:39 PM CDT
- In force
- 48 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
All 36 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Ray County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2532 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at May 23, 11:35 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 23, 11:35 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1135 PM CDT Sat May 23 2020 .Discussion... Issued at 312 PM CDT SAT MAY 23 2020 The upper-level pattern remains messy across North America, with the closed over the Upper Midwest moving away, another closed low slowly moving through the northern Rockies, and a MCS diving southeast into the southeastern US, under the upper ridge, spreading some cirrus over the area. This was all inhibiting the longwave pattern from really dominating over the region and likely helped temperatures from warming to their potential given the upper ridging. With that said, once the Upper Midwest low moves away, the upper ridge over the eastern half of country should allow for temperatures to climb into the mid to upper 80s tomorrow. With the western low moving into the Plains tomorrow and the ridge to the east, low- level flow will allow copious amounts of moisture to advect into the region. Dewpoints tomorrow should be able to climb into the upper 60s and lower 70s. And with afternoon temperatures in the middle 80s, it'll feel like a typical hot and humid summer afternoon. That heat and humidity will lead to afternoon instability and as a result, can't rule out some isolated showers and storms. However, the better chances for storms should come later in the evening to the overnight. Storms should develop northwest of the area during the afternoon along a weak front or surface trough and then track to the southeast with time into the deeper moisture and instability. Beyond Monday, the upper pattern becomes even more complicated as the trough that helped initiate the Sunday and Sunday night convection becomes cutoff and and spins over southern Plains and likely throwing cloud cover and moisture northward into the forecast area. So the summer-like temperatures and humidity for at least part of the Memorial Day weekend, will give way to cooler, though still in the 70s, temperatures and reasonable dewpoints in the lower 60s. There will also be sporadic precipitation chances throughout next week, though nothing looks widespread at this point. && .Aviation...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1135 PM CDT SAT MAY 23 2020 VFR conditions are expected through the period with winds increasing mid morning from the south with gusts in the 20s. Impacts to aviation from scattered thunderstorms become possible in the afternoon after 19-20Z. There is some uncertainty to where exactly the storms will form up, but the overall trend in our guidance has been along and east of the KS/MO border once we get enough surface heating. These storms will not have much organization to them so VCTS was used to convey the approximate timeframe of potential storms. These storms will likely last for a few hours, moving into northern and central Missouri just before sunset, around 00Z. Another round of storms is expected to push into the area around midnight from a line of storms that developed over Nebraska and Kansas during the afternoon. These storms look to be more organized and will likely be a solid line as they push through overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Barham
Hazardous weather outlook, May 23, 5:01 AM CDT, 22 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Sat May 23 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Sat May 23 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms return later in the day Sunday. Severe weather is possible with hail and damaging winds being the main concerns. Can't completely rule out a tornado or two either. On and off storms continue Monday through Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:17 AM CDT | River Flood Warning | EAX | Buchanan | 6 days |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 6 days |
| May 24, 12:06 PM CDT | Special Weather Statement | EAX | Putnam | 39 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 50 min |
| May 24, 1:24 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 51 min |
| May 24, 1:33 PM CDT | Special Weather Statement | EAX | Platte | 42 min |
| May 24, 1:39 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 36 min |
| May 24, 2:00 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, Platte | 45 min |
| May 24, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler | 35 min |
| May 24, 2:30 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 45 min |
| May 24, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 42 min |
| May 24, 2:41 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 49 min |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 23 min |
| May 24, 3:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 50 min |
| May 24, 3:13 PM CDT | Special Weather Statement | EAX | DeKalb | 47 min |
| May 24, 3:19 PM CDT | Special Weather Statement | EAX | Atchison, Holt | 41 min |
| May 24, 3:35 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, DeKalb, Gentry | 40 min |
| May 24, 4:07 PM CDT | Special Weather Statement | EAX | Linn | 38 min |
| May 24, 4:12 PM CDT | Special Weather Statement | EAX | Daviess | 48 min |
| May 24, 4:21 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Sullivan | 24 min |
| May 24, 4:40 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 20 min |
| May 24, 4:46 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 44 min |
| May 24, 5:02 PM CDT | Special Weather Statement | EAX | Sullivan | 43 min |
| May 24, 5:04 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Sullivan | 26 min |
| May 24, 6:54 PM CDT | Special Weather Statement | EAX | Linn, Macon | 51 min |
Nearby
Flash Flood Watches in Missouri, 2020Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.